Tokyo Journal of Mathematics

$q$-linear Functions and Algebraic Independence

Takeshi KUROSAWA and Iekata SHIOKAWA

Full-text: Open access


We define $q$-linear arithmetical functions and $-q$-linear ones and show the algebraic independence over $\mathbb{C}(z)$ of their generating functions.

Article information

Tokyo J. Math., Volume 25, Number 2 (2002), 459-472.

First available in Project Euclid: 5 June 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11J85: Algebraic independence; Gelʹfond's method
Secondary: 11A63: Radix representation; digital problems {For metric results, see 11K16}


KUROSAWA, Takeshi; SHIOKAWA, Iekata. $q$-linear Functions and Algebraic Independence. Tokyo J. Math. 25 (2002), no. 2, 459--472. doi:10.3836/tjm/1244208865.

Export citation


  • H. Delange, Sur la fonction sommatoire de la fonction “somme des chiffres”, Enseign. Math. (2), 21 (1975), 31–47.
  • P. J. Grabner and J. M. Thuswaldner, On the sum of digits function for number systems with negative bases, Ramanujan J., 4 (2000), 201–220.
  • D. E. Knuth, The Art of Computer Programming, 2, Addison Wesley (1981).
  • K. Mahler, On the generating function of the integers with a missing digit, J. Indian Math. Soc., 15A (1951), 33-40.
  • H. Niederreiter, Random Number Generation and Quasi–Monte Carlo Methods, CBMS–NSF Regional Conf. Ser. in Appl. Math. 63, Philadelphia, Pennsylvania, (1992).
  • Ke. Nishiokaand Ku. Nishioka, Algebraic independence of functions satisfying a certain system of functional equations, Funkcial. Ekvac., 37 (1994), 195–209.
  • Ku. Nishioka, Mahler functions and Transcendence, LNM 1631 (1996), Springer.
  • T. Okada, T. Sekiguchi and Y. Shiota, Applications of binomial measures to power sums of digital sums, J. Number Theory, 52 (1995), 256–266.
  • T. Toshimitsu, $q$-additive functions and algebraic independence, Arch. Math., 69 (1997), 112–119.
  • T. Toshimitsu, Strongly $q$-additive functions and algebraic independence, Tokyo J. Math., 21 (1998), 107–113.
  • Y. Uchida, Algebraic independence of the power series defind by blocks of digits, J. Number Theory, 78 (1999), 107–118.